Pennsylvania, 2011Tornado in Pennsylvania, May 18, 2011
May 18, 2011 · NWS PHI · 1 event in 1 county or zone
The deep counterclockwise circulation around a low pressure system that extended well upward into the atmosphere over the southern Appalachians helped cause a tornado in Philadelphia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The deep counterclockwise circulation around a low pressure system that extended well upward into the atmosphere over the southern Appalachians helped cause a tornado in Philadelphia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 18, 12:32 PM EST, 18 minutes earlier.
Area forecast discussion, May 18, 12:32 PM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
132 PM EDT WED MAY 18 2011
.SYNOPSIS...
LOW PRESSURE FROM NORTH CAROLINA TO OHIO WILL DRIFT NORTH TO EXTEND
FROM PENNSYLVANIA INTO THE LOWER GREAT LAKES REGION THURSDAY. THE
SYSTEM WILL THEN REORGANIZE OFF THE NEW ENGLAND COAST FRIDAY NIGHT
AND SATURDAY. WEAK HIGH PRESSURE SHOULD THEN BUILD INTO THE FORECAST
AREA FOR SUNDAY AND MONDAY BEFORE RECEDING OFFSHORE. AN APPROACHING
COLD FRONT SHOULD MOVE INTO THE EASTERN GREAT LAKES ON TUESDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SEVERE THUNDERSTORM WATCH # 305 IS IN EFFECT UNTIL 900 PM FOR THE
DELMARVA REGION AND THE 3 SOUTHERN-MOST COUNTIES OF NJ.
THE UPPER LOW CONTINUES TO SPIN ACROSS WVA. AREAS OF LIFT AND
BANDS OF SHOWERS/TSTMS CONTINUE TO FORM TO THE EAST AND ARE
BEGINNING TO MOVE NW ACROSS THE AREA. AN SPS HAS BEEN ISSUED TO
HIGHLIGHT THE HEAVY RAINS WHICH ARE ARRIVING ACROSS THE DELMARVA
AND SRN NJ ATTM. THE RAINS SHOULD PRODUCE SOME LOCALIZED FLOODING
THIS AFTERNOON. PUBLIC PRODUCTS HAVE BEEN UPDATED WITH ONLY SOME
SMALL CHANGES TO EARLIER FCSTS.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
TAKING THE WRF-NMM'S SLOW BIAS INTO CONSIDERATION, WE SIDED WITH THE
FASTER GFS AND ECMWF SOLUTION FOR THE HEAVIER PRECIPITATION TONIGHT,
MORE SO BEFORE THAN AFTER MIDNIGHT EXCEPT POSSIBLY FAR FAR NORTHEAST.
AFTER 06Z SYNOPTIC SCALE FEATURES ASSOCIATED WITH HEAVY RAIN ARE
FORECAST TO BE NORTHEAST OF OUR CWA. BECAUSE SOME OF THE PASSAIC
BASIN RIVER RESPONSES ARE SLOWER, WE MAINTAINED THE FLOOD WATCH
THROUGH THE NIGHT TO MAKE SURE ALL POTENTIAL WARNINGS ARE IN
EFFECT BEFORE THE WATCH IS CANCELLED,
FOR THURSDAY AND FRIDAY WE WILL HAVE TO WAIT FOR THE CLOSED LOW
ITSELF TO TRUNDLE THROUGH OUR CWA AND EXIT TO THE EAST. PLENTY OF
SELF DESTRUCT SUNSHINE EXPECTED, ESPECIALLY WRN CWA THURSDAY AND
ALL AREAS FRIDAY. WITH THE COLD POOL ALOFT, IT SHOULD BE FAIRLY
EASY TO REACH THE CONVECTIVE TEMP AND GENERATE SHRAS AND TSRAS.
CONVECTIVE PARAMETERS THURSDAY ARE ABOUT A PEG LOWER. THE OVERALL WIND
FIELD IS WEAKER THAN IS FORECAST TO OUR SOUTHWEST FOR TODAY.
FORECAST PWATS ARE GOING TO LINGER AROUND 1 INCH. SO THERE COULD
BE SOME LOCALLY HEAVY DOWNPOURS, BUT THE EXTENT SHOULD BE MORE
LIMITED THAN WHAT WE FEAR FOR TODAY. GIVEN THE EXPECTED FORECAST
WBZ LEVEL IS AT A PRIME HEIGHT AND MOST OF THE CAPE IS ABOVE THE
FREEZING LEVEL, WOULDN'T BE A SHOCKER IF SOME SMALL HAIL FELL
THURSDAY. HIEST POPS THURSDAY WERE WEST CLOSER TO THE COLD POOL.
LESS OF A WEST TO EAST DIFFERENTIATION ON FRIDAY BECAUSE OF THE
EASTWARD MOVEMENT OF THE POOL AND CLOSED LOW ALOFT. MAX TEMPS WERE
GENERALLY A STAT GUIDANCE BLEND TAKING INTO ACCOUNT THE FCST
CONVECTIVE TEMP. MIN TEMP GUIDANCE WAS ONCE AGAIN ACCEPTED AS
FORECAST DEW POINTS ARE FAIRLY HIGH.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
THE PERSISTENT MID/UPPER RIDGE THAT HAS BEEN AFFECTING THE EAST
COAST ALL WEEK IS FORECAST TO FINALLY MOVE OFF THE COAST ON SATURDAY
NIGHT INTO SUNDAY MORNING. WITH THE LOW STILL NEAR THE AREA FRIDAY
NIGHT INTO SATURDAY, THERE IS A SLIGHT CHANCE OF PRECIPITATION.
HOWEVER, AS THE LOW MOVES TO OUR EAST, WE SHOULD DRY OUT FOR
SATURDAY NIGHT INTO THE EARLY PART OF SUNDAY. IT IS AT THIS POINT
THE FORECAST BECOMES A LITTLE MORE UNCLEAR. THE GFS BUILDS A RIDGE
ACROSS THE AREA ON SUNDAY, BEFORE BREAKING IT DOWN AND RETURNING THE
AREA TO A SOUTHWEST FLOW FOR MUCH OF THE EARLY PART OF THE WEEK.
HOWEVER, THE ECMWF BUILDS A RIDGE ACROSS THE AREA AND KEEPS IT THERE
FOR MUCH OF THE EARLY PART OF THE WEEK. OBVIOUSLY THIS CAUSES SOME
DIFFERENCES WITH THE FORECAST, WITH THE GFS GIVING COOLER CONDITIONS
AND SLIGHTLY MORE POPS, WHILE THE ECMWF IS WARMER AND LESS POPS. WE
BASICALLY KEEP A SLIGHT CHANCE OF POPS EACH DAY, WITH THE GREATEST
PROBABILITY BEING MONDAY NIGHT INTO EARLY TUESDAY WHEN BOTH MODELS
INDICATE THE POSSIBILITY OF PRECIPITATION.
TEMPERATURES IN THE EXTENDED ARE FORECAST TO BE ABOVE NORMAL, WITH
TEMPERATURES INCREASING EACH DAY.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.
BANDS OF SHOWERS WILL CONTINUE TO BE DRAWN NORTHWESTWARD OFF THE
OCEAN OR FORM OVER OUR REGION THIS MORNING...LEADING TO CLUSTERS
OF SCATTERED TO NUMEROUS SHOWERS. SOME OF THE SHOWERS WILL BE
LOCALLY HEAVY AND THERE COULD BE ISOLATED THUNDERSTORMS AS
WELL...WITH ISOLATED TOPS UP TO ABOUT 30 THOUSAND FEET THIS
MORNING.
THE BAND SEEN IN THE RADAR IMAGERY FROM SNJ SEWD INTO THE ATLC
OCEAN IS PROGRESSIVE AND EDGING NORTH. PRIMARY HEAVY SHOWER
ACTIVITY SHOULD SHIFT N OF PHL AROUND 19Z. A NEW BAND MAY DEVELOP
TO OUR SOUTH THE PRIMARY BAND FOR TODAYS AVN PURPOSES SWEEPS
NORTHWARD THRU NJ AND PA...DEPARTING DEL AND NE MD AROUND 17Z.
TODAY...MVFR TO VFR CIGS. EXCEPTION LIFR CONDS VCNTY THE POCONOS
IN ST/FOG.
CONDS BRIEFLY IFR IN HEAVY SHOWERS. TSTMS IF ANY SHOULD BE
CONFINED TO THIS AFTERNOON...MAINLY PA DEL NJ.
TONIGHT...CONDS SHOULD EVENTUALLY LOWER TO IFR IN ST/FOG AS SHOWERS
END TO DIMINISH LATE.
OUTLOOK...
LOW PRESSURE IN THE UPPER ATMOSPHERE WILL MOVE FROM THE CAROLINAS
TO THE UPPER OHIO RIVER VALLEY TONIGHT...THEN DRIFT EASTWARD
PASSING OVER OR NEAR OUR REGION FRIDAY BEFORE MOVING OUT TO SEA.
SHOWERS AND SCATTERED THUNDERSTORMS ARE POSSIBLE FOR THURSDAY AND
FRIDAY, WITH IMPROVING WEATHER CONDITIONS ANTICIPATED FOR THE
WEEKEND.
&&
.MARINE...
SCA CONTINUED AS POSTED AT 330AM...MAINLY FOR HAZARDOUS SEAS.
PERSISTENT EASTERLY FLOW OVER THE OCEAN CONTINUES SEAS IN THE
4 TO 7 FOOT RANGE ON THE OCEAN AND 2 TO 5 FEET ON DELAWARE BAY.
SOME WIND GUSTS UP TO 25 KNOTS ARE ALSO FORECAST AT TIMES ON THE
OCEAN TODAY INTO TONIGHT. AS THE LOW DRIFTS THROUGH THE MARINE AREA
LATER THIS WEEK...THE EASTERLY FLOW WILL DECREASE AND CONDITIONS
WILL GRADUALLY IMPROVE...BUT EVEN MORE SO OVER THIS COMING WEEKEND.
WE HAVE ISSUED A COUPLE OF MWS'S FOR THUNDER IN DEL AND S NJ
WATERS. THIS LARGE INFLOW BAND SHOULD PROGRESS NORTH THRU THE AFTN
AS PER THE LATEST 12Z HRRR AND NAM MODEL GUIDANCE INCLUSIVE OF KI
BURST.
&&
.HYDROLOGY...
CONSIDERING FLOOD ADVISORY ISSUANCE AROUND 1245 PM FOR MORRIS...
SOMERSET...MIDDLESEX COUNTIES WHERE GRIDDED HOURLY RFALL IS .5 TO
.75 INCH. THE BAND YOU SEE ON RADAR WILL CONTINUE PROGRESSIVELY
NORTH THIS AFTERNOON AND I THINK IS OUR PRIMARY RISK FOR ANY
FLOODING/MARGINAL SVR. HAVE HAD A VIL TO 40 IN SNJ AROUND 1135 AM.
SUSPECT RUNOFF PROBLEMS UP THERE IN NE NJ THIS AFTN.
WE LEANED TOWARD A CONSENSUS AVERAGE OF QPF VALUES FROM THE
ECMWF, GFS, NAM, CMC, GEFS AND SREF. THE TEMPORAL AND GEOGRAPHIC
BREAKS BETWEEN THE HEAVIER PRECIPITATION SHOTS SO FAR ARE HELPING.
WE WILL HAVE TO SEE IF THE LACK OF PRECIPITATION SO FAR CAN BE
MADE UP TODAY AS BANDING IS IMPLIED. SINCE THE CLOSED LOW IS
MOVING NORTH, WE ARE EXPECTING THE PRIME AREA FOR BANDING TO ALSO
MOVE NORTH. GIVEN STILL POTENTIAL AND THE SUB TROPICAL FETCH, WE
WILL MAINTAIN THE FLOOD WATCH ATTM AS IS. THE MAIN RIVER BASINS OF
MOST CONCERN STILL ARE THE PASSAIC AND RARITAN WHICH THE SREF
MMEFS ENSEMBLE GUIDANCE HAS BEEN KEYING ON DURING THE LAST COUPLE
OF DAYS.
&&
.TIDES/COASTAL FLOODING...
TIDAL FCST FROM 4AM PACKAGE. NO CHANGE.
REFRESHED AROUND 1030AM THE HWO ZFP AND CFW FOR THE CHES BAY EXPIRATION.
REEDY PT WILL COME CLOSE TO FS EARLY THIS AFTN BUT IT IS NOT THE
PRIMARY FLOOD CONCERN AND RATHER CONFUSE THE MESSAGE FOR UPPER DEL
BAY AND LOWER DEL RIVER CONFINES VCNTY REEDY PT WITH A MARGINAL FS
CFS...HAVE OPTED TO INCLUDE THE MARGINAL POTENTIAL IN THE CFW BULLET.
DEPARTURE TRENDS ARE LESSENING AS WE TO THE 1230PM THIGH TIDE AT
REEDY PT AND AS LONG AS IT HOLDS AT ABOUT 1.5 FT ABOVE PREDICTED...
WE'LL SQUEAK THRU AN INCH UNDER FS.
OTRW ASTRONOMICAL TIDES ARE RUNNING HIGH DUE TO THE FULL MOON
CAUSING SPRING TIDES, AND THE PERSISTENT ONSHORE FLOW WAS PILING
MORE WATER ONTO THE SHORES AND UP THE BAYS. THE CONTINUING ONSHORE
FLOW WAS PRODUCING POSITIVE TIDAL ANOMALIES AROUND ONE FOOT...IN
SOME CASES A LITTLE OVER AND IN OTHERS A LITTLE UNDER A
FOOT...THIS MORNING. THIS TREND IS EXPECTED TO CONTINUE TODAY AND
TONIGHT. AVIATION STORM SURGE GUIDANCE HAS CAPTURED NEITHER THE
TRUE ANOMALIES NOR THE TRENDS THROUGHOUT THIS EVENT.
THE NEXT HIGH TIDE THIS EVENING/EARLY OVERNIGHT PROBABLY WILL
REACH MINOR LEVELS AGAIN...AS TIDES AND ANOMALIES WILL BE SIMILAR.
SO...A COASTAL FLOOD ADVISORY WILL BE ISSUED FOR THESE AREAS AT
THIS TIME.
ASTRONOMICAL TIDES WILL REMAIN HIGH THEREAFTER BUT CONDITIONS SHOULD
GRADUALLY IMPROVE FOR LATER IN THE WEEK AS THE TIDAL CYCLES REDUCE
FROM THE LARGER ASTRO DEPARTURES OF THE 17TH AND 18TH.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH THROUGH LATE TONIGHT FOR PAZ054-055-061-062-069.
FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR PAZ060-067-068-070-
071.
COASTAL FLOOD ADVISORY FROM 11 PM THIS EVENING TO 4 AM EDT
THURSDAY FOR PAZ070-071.
NJ...FLOOD WATCH THROUGH LATE TONIGHT FOR NJZ001-007>010-012>015.
COASTAL FLOOD ADVISORY FROM 8 PM THIS EVENING TO 1 AM EDT
THURSDAY FOR NJZ012>014-020>027.
FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR NJZ017>019.
COASTAL FLOOD ADVISORY FROM 11 PM THIS EVENING TO 4 AM EDT
THURSDAY FOR NJZ016>019.
DE...COASTAL FLOOD ADVISORY FROM 8 PM THIS EVENING TO 1 AM EDT
THURSDAY FOR DEZ002>004.
FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR DEZ001.
COASTAL FLOOD ADVISORY FROM 11 PM THIS EVENING TO 4 AM EDT
THURSDAY FOR DEZ001.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT FRIDAY FOR ANZ450>455.
SMALL CRAFT ADVISORY UNTIL 2 AM EDT THURSDAY FOR ANZ431.
&&
SYNOPSIS...DRAG/GIGI
NEAR TERM...GIGI/O'HARA
SHORT TERM...GIGI
LONG TERM...ROBERTSON
AVIATION...DRAG
MARINE...DRAG
HYDROLOGY...
TIDES/COASTAL FLOODING...Hazardous weather outlook, May 18, 12:08 PM EST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
108 PM EDT WED MAY 18 2011
NJZ001-007>010-015-PAZ054-055-061-062-069-191715-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MERCER-CARBON-MONROE-LEHIGH-
NORTHAMPTON-BUCKS-
108 PM EDT WED MAY 18 2011
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PAZ060-067-068-191715-
BERKS-CHESTER-MONTGOMERY-
108 PM EDT WED MAY 18 2011
...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
NJZ020-022-025>027-191715-
OCEAN-ATLANTIC-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-
108 PM EDT WED MAY 18 2011
...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 1 AM
EDT THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW JERSEY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
COASTAL FLOOD ADVISORY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
DEZ002>004-NJZ021-023-024-191715-
KENT-INLAND SUSSEX-DELAWARE BEACHES-CUMBERLAND-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-
108 PM EDT WED MAY 18 2011
...SEVERE THUNDERSTORM WATCH 305 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 1 AM
EDT THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE AND SOUTHERN NEW JERSEY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
COASTAL FLOOD ADVISORY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
DEZ001-191715-
NEW CASTLE-
108 PM EDT WED MAY 18 2011
...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...SEVERE THUNDERSTORM WATCH 305 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 4 AM
EDT THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
SEVERE THUNDERSTORM WATCH.
COASTAL FLOOD ADVISORY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
NJZ017>019-PAZ070-071-191715-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-DELAWARE-PHILADELPHIA-
108 PM EDT WED MAY 18 2011
...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 4 AM
EDT THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW JERSEY AND
SOUTHEAST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
COASTAL FLOOD ADVISORY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MDZ008-012-015-019-020-191715-
CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-
108 PM EDT WED MAY 18 2011
...SEVERE THUNDERSTORM WATCH 305 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MARYLAND.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
THERE IS A SMALL CHANCE OF A STRONG THUNDERSTORM LATER THIS
AFTERNOON.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
TIDAL FLOODING REMAINS POSSIBLE DURING THE TIMES OF HIGH TIDE INTO
THURSDAY MORNING. THE MORNING HIGH TIDES ARE THE MOST VULNERABLE.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
NJZ016-191715-
SALEM-
108 PM EDT WED MAY 18 2011
...SEVERE THUNDERSTORM WATCH 305 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 4 AM
EDT THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW JERSEY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
COASTAL FLOOD ADVISORY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
NJZ012>014-191715-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-
108 PM EDT WED MAY 18 2011
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 1 AM
EDT THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND
NORTHERN NEW JERSEY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
COASTAL FLOOD ADVISORY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ450>455-191715-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
108 PM EDT WED MAY 18 2011
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ430-191715-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
108 PM EDT WED MAY 18 2011
...SEVERE THUNDERSTORM WATCH 305 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ431-191715-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
108 PM EDT WED MAY 18 2011
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 AM EDT THURSDAY...
...SEVERE THUNDERSTORM WATCH 305 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, May 18, 9:14 AM EST, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1014 AM EDT WED MAY 18 2011
DEZ001>004-MDZ008-012-015-019-020-NJZ016>027-PAZ067-070-071-
181615-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CHESTER-DELAWARE-PHILADELPHIA-
INCLUDING THE CITIES OF...WILMINGTON...DOVER...GEORGETOWN...
REHOBOTH BEACH...ELKTON...CHESTERTOWN...CENTREVILLE...EASTON...
DENTON...PENNSVILLE...GLASSBORO...CAMDEN...CHERRY HILL...
MOORESTOWN...MOUNT HOLLY...JACKSON...MILLVILLE...HAMMONTON...
CAPE MAY COURT HOUSE...OCEAN CITY...ATLANTIC CITY...
LONG BEACH ISLAND...WHARTON STATE FOREST...WEST CHESTER...MEDIA...
PHILADELPHIA
1014 AM EDT WED MAY 18 2011
...RAINS WILL BE HEAVY AT TIMES INTO THE EARLY AFTERNOON...
NATIONAL WEATHER SERVICE RADAR INDICATES THAT AN AREA OF RAIN WILL
CONTINUE ACROSS THE DELMARVA AREA AND ALSO MOVE ACROSS SOUTHEAST
PENNSYLVANIA AND SOUTHERN NEW JERSEY THROUGH THE EARLY AFTERNOON.
THE RAINS WILL BE HEAVY AT TIMES. YOU CAN EXPECT POOR DRAINAGE
FLOODING AND FIELD FLOODING WITH THE HEAVY RAINS. BEWARE OF
PONDING OF WATER ON ROADS AS WELL AND REDUCE YOUR SPEED DURING THE
RAINS.
Special weather statement, May 18, 11:39 AM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1239 PM EDT WED MAY 18 2011
NJZ018>020-022-024>027-181745-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-CAMDEN NJ-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-NORTHWESTERN BURLINGTON NJ-
OCEAN NJ-SOUTHEASTERN BURLINGTON NJ-
1239 PM EDT WED MAY 18 2011
...A STRONG THUNDERSTORM WILL AFFECT ATLANTIC...BURLINGTON...
CAMDEN...CAPE MAY AND OCEAN COUNTIES...
AT 1234 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES EAST OF ATLANTIC CITY...MOVING NORTH AT
35 MPH. THE THUNDERSTORM WILL BE NEAR ABSECON...PLEASANTVILLE AROUND
1245 PM...POMONA AROUND 1250 PM...BEACH HAVEN AROUND 1255 PM...MYSTIC
ISLAND...PORT REPUBLIC...NORTH BEACH HAVEN AROUND 100 PM...
TUCKERTON...NEW GRETNA AND SHIP BOTTOM AROUND 105 PM.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.
EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.
LAT...LON 3981 7407 3965 7414 3950 7428 3950 7433
3953 7434 3953 7440 3949 7438 3949 7432
3945 7429 3935 7441 3929 7452 3930 7454
3928 7455 3982 7494 3997 7405
ROBERTSONSpecial weather statement, May 18, 12:01 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
101 PM EDT WED MAY 18 2011
NJZ009-010-015-017>019-027-PAZ067>071-181800-
BUCKS PA-CAMDEN NJ-CHESTER PA-DELAWARE PA-GLOUCESTER NJ-HUNTERDON NJ-
MERCER NJ-MONTGOMERY PA-NORTHWESTERN BURLINGTON NJ-PHILADELPHIA PA-
SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-
101 PM EDT WED MAY 18 2011
...STRONG THUNDERSTORMS WILL AFFECT BUCKS...BURLINGTON...CAMDEN...
CHESTER...DELAWARE...GLOUCESTER...HUNTERDON...MERCER...MONTGOMERY...
PHILADELPHIA AND SOMERSET COUNTIES...
AT 1258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTHEAST
OF TRENTON TO 12 MILES EAST OF CAMDEN TO 8 MILES SOUTHWEST OF
CAMDEN...MOVING NORTH AT 35 MPH. THE THUNDERSTORMS WILL BE NEAR
CROSSWICKS...CENTER CITY...YEADON...SHARON HILL AROUND 105 PM...
YARDVILLE-GROVEVILLE...WISSINOMING...TACONY...ROXBOROUGH AROUND 110
PM...MERCERVILLE-HAMILTON SQUARE AND TROUT LAKE AROUND 115 PM.
WIND GUSTS TO 35 MPH ARE POSSIBLE WITH THESE STORMS.
EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.
LAT...LON 3999 7460 3981 7482 3980 7522 4030 7556
4043 7511 4060 7477
ROBERTSONTornado, Philadelphia
- When
- May 18, 12:50 PM EST to 12:51 PM EST
- Where
- Philadelphia County, 1.4 mi N of Bustleton to 1.47 mi N of Bustleton
- Rating
- EF0
- Path length
- 0.12 mi
- Path width
- 33.3 yd
- Injuries
- 2 direct, 0 indirect
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 40.100, -75.028
An EF-0 tornado with an estimated maximum wind speed of 75 mph briefly touched down in the northeast part of Philadelphia and damaged a couple of businesses and an apartment building in the area and caused two injuries. The tornado touched down near the intersection of Red Lion Road and Northeast Avenue. The roof of a car repair shop on Northeast Avenue caved in and injured two workers. One had to be hospitalized. An apartment complex near the garage was damaged and the Red Cross assisted four people in finding temporary quarters. The roof of a beer distributor on Northeast Avenue collapsed. Torn shingles, signs and debris littered the grass around the distributor. A seafood restaurant on Bustelton Avenue then lost part of its roof. The tornado then lifted. The path length was approximately two tenths of a mile and the maximum path width about 33 yards. The estimated maximum wind speed was 75 mph. This was the first tornado to touch down within Philadelphia since January 18, 1999.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Pennsylvania, May 18, 2011$10,000 · EF1 · 1 event
- Hail and Damaging Winds in Virginia, May 18, 2011$5,000 · 1.25 in hail · 16 events
- Flooding in Montana, May 18 to 19, 201110 events
- Hail and Winter Weather in Colorado, May 18 to 19, 20111.75 in hail · 10 events
- Winter Storm in Colorado, May 18 to 21, 20118 events
- Tornado and Hail in Colorado, May 18, 2011EF0 · 8 events
- Winter Storm in Wyoming, May 18 to 22, 20117 events
- Hail in Virginia, May 18, 20111.5 in hail · 7 events
- Hail in West Virginia, May 18, 20111 in hail · 5 events
- Hail in West Virginia, May 18, 20111 in hail · 3 events
- Flood and Hail in Pennsylvania, May 18, 2011$5,000 · 1 in hail · 3 events
- Flash Flooding in New Jersey, May 18, 20113 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 306723.